Wyoming, 2019High Wind in Wyoming, January 7 to 8, 2019
January 7 to 8, 2019 · NWS CYS · 13 events in 13 counties and zones
Strong forcing and subsidence from associated low pressure passage created high winds across much of southeastern Wyoming.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong forcing and subsidence from associated low pressure passage created high winds across much of southeastern Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 7, 5:00 AM MST, 3 hours earlier.
Area forecast discussion, Jan 7, 5:00 AM MST, 3 hours before
Area Forecast Discussion
National Weather Service Cheyenne WY
500 AM MST Mon Jan 7 2019
.SHORT TERM...(Today and Tuesday)
Issued at 333 AM MST Mon Jan 7 2019
Travel and driving difficulty impacts are the main highlight as
multiple hazards of high winds and mountain winter conditions
occur today through early Tuesday morning. High blow off and blow
over risk to light, high profile vehicles will exist along I-25
and I-80 this afternoon. High Wind Warnings are in effect for much
of southeast Wyoming and southern Nebraska Panhandle for
sustained wind of 35 to 45 with gusts as high as 70 to 80 mph at
times this afternoon. In addition to winds, new snow accumulations
of 10-14" in the Sierra Madres and 4-8" in the Snowys is likely
today into Tuesday morning. Winter Storm Warnings and advisories
are in place for these respective mountain zones.
High Wind Hazard and Impacts Discussion:
Overall, winds have been slow to increase so far this morning as
surface analysis depicts slight pressure rises across the High
Plains over the past few hours. Surface pressure falls across the
Plains are anticipated through 8am onward into the afternoon that
will coincide with tightening H85/H7 height gradients as a strong
H5 and H3 jet streak moves directly over Wyoming. Combination of
subsidence, >6.5C lapse rates, and tightening pressure gradient
will allow for sustained winds of 35 to 45 with gusts upwards of
60 to 70 mph. Strongest wind signal occurs this afternoon into
early evening. Gusts to 80 mph in the high terrain and wind prone
areas can not be fully ruled out. The pressure gradient will
decrease late tonight into early Tuesday morning as pressure rises
occur in the High Plains.
The windy conditions will create challenging travel conditions
with very high blow over and blow off risk to vehicles along I-25
and I-80. High caution is advised if traveling today and any
light, high profile vehicle should refrain from traveling, if
possible.
Winter Weather Hazard and Impacts:
Widespread 6-12" with isolated amounts of 18 to 24" of snow have
already occurred in the Sierra Madre Mountains over the past 24
hours with an additional 10 to 14" possible through Tuesday
morning. Upslope flow from the west will continue to aid localized
higher terrain snow showers both here and in the Snowy Mountain
Range. Another 4 to 8" will be possible in the Snowy Range above
9,000ft.
Snow and blowing snow will create dangerous conditions for any
outdoor activities in these areas and high caution is advised if
traveling above 9,000ft. Near zero visibility is likely due to the
blowing snow.
.LONG TERM...(Wednesday through Sunday)
Issued at 333 AM MST Mon Jan 7 2019
Long range ensemble guidance indicates more tranquil, above
normal temperatures, and mostly dry conditions through the rest of
the week into the weekend. No large scale hazards appear to be on
the horizon at this time.
Shortwave ridging is forecast to occur by late Tuesday into
Wednesday with 5-10F degrees above normal as H7 temperatures flip
positive after being -4C to -1C Tuesday. Positive H7 values
remain in place through Thursday before a quick moving shortwave
trough shifts through Wyoming and brings cooler temperatures back
by Friday. While some light precipitation amounts could be
possible with this trough passage, overall moisture amounts appear
low at this time. EC/GFS indicate the development of a omega
block pattern taking form next weekend over the Rockies. This
pattern favors warmer and drier than normal conditions.
&&
.AVIATION...(For the 12Z TAFS through Monday evening)
VFR conditions for all TAF sites aside from KRWL where snow
showers are expected this morning through early evening. Snow
showers will be associated with lowered visibilities (as low as
1SM) and ceilings around 2000 feet AGL. These conditions will
also be found near the Sierra Madre and Snowy Mountains.
Gusts to 35 kts have already been recorded across Wyoming's TAF
sites this morning. Gusts will increase to around 55 kts around
07/18Z, spilling over into the Nebraska Panhandle by mid-
afternoon. Gusts to 70 kts are expected at 700 mb; this will cause
strong cross winds near mountainous terrain.
&&
.FIRE WEATHER...
Issued at 333 AM MST Mon Jan 7 2019
Relative humidity values will fall into the 30 percentiles this
afternoon while winds increase upwards of 35 to 50 mph at times.
Gusts could reach as high as 70 mph in the lower humidity areas in
the High Plains this afternoon. If a fire was to develop in the
grasslands, quick growth could occur given the limited to no snow
cover in the Nebraska Panhandle. Winds will decrease late this
evening as humidity recovers above 50% all areas. Chance for
wetting precipitation will be minimal through the next week for
the High Plains. Mountain snows will continue in the Sierra Madre
and Snowys through Tuesday morning.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST this evening for WYZ101-
103>105-107>109-111-113-115-118-119.
High Wind Warning until 11 PM MST this evening for WYZ106-110-
116-117.
Winter Weather Advisory until 11 PM MST this evening for WYZ114.
Winter Storm Warning until 11 PM MST this evening for WYZ112.
NE...High Wind Warning until 11 PM MST this evening for NEZ019-020-
054.
High Wind Warning from 8 AM this morning to 11 PM MST this
evening for NEZ021-055.
&&
SHORT TERM...JSA
LONG TERM...JSA
AVIATION...AB
FIRE WEATHER...JSAHazardous weather outlook, Jan 7, 5:44 AM MST, 2 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
544 AM MST Mon Jan 7 2019
WYZ112-114-081245-
Sierra Madre Range-Snowy Range-
544 AM MST Mon Jan 7 2019
This hazardous weather outlook is for portions of south central
Wyoming.
.DAY ONE...TODAY AND TONIGHT
Localized moderate to heavy snowfall today through early Tuesday
that will cause difficult travel conditions above 9,000ft. New
snow totals for the Sierra Madre range will be 10 to 14 inches
while the Snowys will receive an additional 4 to 8 inches.
Outdoor recreation caution is advised if in or traveling to these
areas over the next 24 hours.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Light snow will end Tuesday morning with quite weather ahead
through the rest of the week.
.Spotter information statement...
Snowfall observers are asked to measure and submit their snowfall
totals.
NEZ019>021-054-055-WYZ101-103>105-107>109-111-113-115-118-119-
081245-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Upper North Platte River Basin-Laramie Valley-
Central Laramie County-East Laramie County-
544 AM MST Mon Jan 7 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Strong winds will increase through the mid morning and especially
this afternoon. Sustained winds of 35 to 45 mph with gusts of 60
to 70 mph will be possible during this time frame. Challenging
driving conditions will occur along I-25 and I-80. Blow over and
blow off risk will be high. Winds will slowly reduce through late
evening. High Wind Warnings are in effect now through 11pm this
evening.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-095-096-WYZ102-081245-
Dawes-Box Butte-North Sioux-South Sioux-Niobrara County-
544 AM MST Mon Jan 7 2019
This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.
.DAY ONE...TODAY AND TONIGHT
Winds will be on the increase Sunday night but will remain below
High Wind thresholds.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-117-081245-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
544 AM MST Mon Jan 7 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A Winter Storm Warning remains in effect for the Sierra Madre
Mountains now through 11pm tonight. An additional 10 to 14 inches
of snow is likely today in the higher terrain. A winter weather
advisory is in effect for the Snowy Mountain range as 4 to 8
inches of new snow could occur today. Blowing snow will also occur
and reduce visibilities at times. Winds will gusts upwards of 60
to 80 mph at times this afternoon before decreasing late tonight. All
snow will end by early Tuesday morning.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
No hazardous weather is expected at this time.
.Spotter information statement...
Snowfall observers are asked to submit their snowfall totals.
High Wind, North Snowy Range Foothills
- When
- January 7, 8:00 AM MST to January 8, 7:54 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensors at Arlington and Wagonhound or 5 miles northwest of Arlington measured the reported wind gust. Several other sensors had gusts measuring from the upper 50s to the low 70s.
High Wind, South Laramie Range Foothills
- When
- January 7, 8:55 AM MST to January 8, 5:40 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Unknown
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor fourteen miles west-southwest of Cheyenne measured the reported wind gust. Several Wyoming Department of Transportation sensors in the area also measured wind gusts from the upper 50 to upper 60 mph range.
High Wind, South Laramie Range
- When
- January 7, 9:55 AM MST to January 8, 6:40 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Wildcat Trail or seven miles northeast of Buford measured the reported wind gust.
High Wind, East Platte County
- When
- January 7, 10:10 AM MST to 4:20 PM MST
- Where
- East Platte County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.133, -104.966 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Coleman or thirteen miles south of Glendo measured the reported wind gust.
High Wind, Shirley Basin
- When
- January 7, 10:50 AM MST to 4:00 PM MST
- Where
- Shirley Basin forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor two miles east-southeast of Medicine Bow measured the reported wind gust.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- January 7, 11:50 AM MST to 4:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 71 kt (82 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
The Camp Creek sensor near United States Highway 287 measured the reported wind gust.
High Wind, Laramie Valley
- When
- January 7, 12:15 PM MST to 8:35 PM MST
- Where
- Laramie Valley forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 41.655, -105.724 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor one mile south of Rock River measured the reported wind gust. The Laramie Airport also reported a 63 mph gust during this period as well.
High Wind, Central Carbon County
- When
- January 7, 12:48 PM MST to 3:00 PM MST
- Where
- Central Carbon County forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Winds measured at the Rawlins Airport.
High Wind, Goshen County
- When
- January 7, 1:05 PM MST
- Where
- Goshen County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Winds measured at the Torrington Airport.
High Wind, Central Laramie Range and Southwest Platte County
- When
- January 7, 1:20 PM MST to 4:20 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Bordeaux or nine miles south of Wheatland measured the reported wind gust.
High Wind, Central Laramie County
- When
- January 7, 1:35 PM MST to 6:41 PM MST
- Where
- Central Laramie County forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor along Interstate 25 at Bear Creek or eight miles south of Chugwater measured the reported wind gust.
High Wind, Upper North Platte River Basin
- When
- January 7, 2:00 PM MST to 3:40 PM MST
- Where
- Upper North Platte River Basin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Wyoming Department of Transportation sensor at Skyline or twelve miles east-southeast of Encampment measured the reported wind gust.
High Wind, North Laramie Range
- When
- January 7, 3:44 PM MST to January 8, 2:44 AM MST
- Where
- North Laramie Range forecast zone
- Measured
- 63 kt (72 mph) estimated gust
- Reported by
- RAWS
- Coordinates
- 42.253, -105.399 (the zone’s center; the record gives no point)
Sensor at Dodge Creek or twenty-seven miles west-southwest of Wheatland measured the reported wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Wisconsin, January 7, 20194 events
- High Wind in Nebraska, January 7, 201953 kt wind · 3 events
- Heavy Snow in Michigan, January 7, 20192 events
- Marine High Wind in Lake Superior, January 7, 201951 kt wind · 2 events
- Dense Fog in Arizona, January 7, 20192 events
- Dense Fog in California, January 7, 20191 event
- Dense Fog in Arizona, January 7, 20191 event
- High Wind in Wyoming, January 7, 201953 kt wind · 1 event
- High Wind in Montana, January 7, 201950 kt wind · 1 event
- Wildfire in Texas, January 7, 20191 event
- High Wind in New Mexico, January 7, 20191 event
- Winter Weather in Maryland, January 7, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803376, 803380, 803379, 803373, 803371, 803370, 803378, 803375, 803374, 803372, 803381, 803377, 803369.